Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Problems with Sex Life
Jun 25, 2011

Hi,

I'm a 27 yr old male, and I've been living with HIV for 3 years. I started taking Atripla early on before by CD4 count dropped below 400. For 1.5 years now I've had an undetectable viral load and high CD4 count.

Since I've been diagnosed with HIV I've had a very low sex drive - and this has negatively affected my relationship with people I've been dating. I can't "get off" without self-masturbation. I don't have a good sex life with my boyfriend because even if he tries oral sex or touching or intercourse, he can't get me to have an orgasm. Even worse, I sometimes have trouble keeping an erection. I've had this problem with everyone I've dated over the past few years. I've had this problem at times my whole life, but since I've been diagnosed with HIV it's all the time. It's almost like I'm uncomfortable letting someone else give me an orgasm.

Do you know if other people have faced this issue? Do you have any advice for how to make things better? Otherwise I'm a healthy, good looking 27 year old guy, and I'd hate to write off enjoying sex for the rest of my life.

Thanks for your help!

Response from Dr. Fawcett

Loss of libido can be due to a wide variety of factors, including depression, medications (including some anti-depressants), hormones, age (not 27, however!), and various beliefs that can involve shame and internalized homophobia. Medications do effect libido, although some people who take Atripla actually report an increase in sex drive. I would have your physician check your testosterone and the effects of any other medications you may be taking. Since this seems to be a long-standing issue, you may want to seek out a sex therapist who could explore any negative beliefs about sex you may have which, although often subconscious, can have a profound negative effect on desire and sexual behavior. A sex therapist could also direct you toward exercises that take the focus off erections and orgasms, and place an emphasis on the experience of erotic sensations. Many people find that addressing anxiety and concentrating on the sensations (and not performance) go a long way toward solving this problem. In short, there's no need to write off your sex life! Good luck.

-David



Previous
Disclosure to others without permission
Next
Bipolar meds and lower CD4 counts

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement